Arthritis Medications May Cause Hair Loss

NSAIDS and Methotrexate Can Cause Hair Loss

NSAIDs - Cardiovascular Risk. Credit: / Google Images

Hair loss is a side effect of some arthritis medications. The arthritis medications include:

How to Stop Hair Loss Associated with Medication

Once you discontinue the offending medication, or with time, the shedding of your hair should gradually resolve over six to nine months.

 While there is no specific treatment for hair loss that occurs due to medication except for discontinuing it, don't stop taking your medication until you consult with your physician. 

If the hair loss is affecting your appearance and self-confidence, your physician may try to lower the dosage or switch to another medication to see if that solves the issue. If the medication is effectively treating your arthritis, she may ask you to weigh the benefits against the side effects before taking such measures.

When altering the dose or switching medications isn't possible, your physician may refer you to a dermatologist for other options.

Methotrexate Can Cause Hair Loss

Methotrexate is the most commonly prescribed disease-modifying antirheumatic drug (DMARD) for rheumatoid arthritis and causes hair loss in about 1 to 3 percent of patients. Methotrexate works by stopping the cells that cause inflammation from growing, and, as a result, can stop hair follicles from growing too.

A folic acid supplement, commonly co-prescribed with methotrexate, can help keep your hair healthy, but does not encourage hair growth.

Leflunomide Can Cause Hair Loss

Leflunomide is another commonly prescribed DMARD for rheumatoid arthritis patients. The cause of the hair loss is similar to methotrexate and occurs in about 10 percent of users.


Etanercept and Adalimumab Can Cause Hair Loss

Etanercept and adalimumab have hair loss as a side effect too. Exactly how these biologics cause hair loss isn't known, but clinicians suspect it's because these drugs change your body's natural balance of messenger molecules called "cytokines."

NSAIDs Can Cause Hair Loss

Hair loss from nonsteroidal anti-inflammatory drugs, including Motrin (ibuprofen), is typically secondary to what the medical community calls telogen effluvium. "This type of hair loss occurs when some stress, such as a medication, causes hair roots to be pushed prematurely into a resting state, called telogen. Abrupt diffuse hair loss will typically be noticed after two or more months from the time the stress occurred -- for example, the time the medication was started," according to rheumatologist Scott J. Zashin, MD.

Genetic Pattern Baldness and Arthritis Medications

If you have already inherited male or female pattern baldness, a form of permanent hair loss, taking drugs for arthritis might trigger or accelerate it.


Other Reasons for Hair Loss

Contact your rheumatologist immediately, if you experience sudden or patchy hair loss, including:

  • excessive amounts of hair loss when you brush or wash your hair
  • regularly finding hair in your food
  • seeing lots of hair on your pillow

These are not common side effects of arthritis medication.

A consultation with your doctor or a dermatologist can help to discover if there is some other reason for the hair loss, such as:

Answer provided by Scott J. Zashin, M.D., clinical assistant professor at University of Texas Southwestern Medical School, Division of Rheumatology, in Dallas, Texas. Dr. Zashin is also an attending physician at Presbyterian Hospitals of Dallas and Plano. He is a fellow of the American College of Physicians and the American College of Rheumatology and a member of the American Medical Association. Dr. Zashin is author of Arthritis Without Pain - The Miracle of Anti-TNF Blockers and co-author of Natural Arthritis Treatment.


Abedin, Shahreen. Arthritis Foundation: Getting to the Root of Hair Loss University of Maryland Medical Center: Hair Loss (2015)

Continue Reading